Texas, 2007

Wildfire in Texas, August 21, 2007

August 21, 2007 · NWS AMA · 1 event in 1 county or zone

The Potter County Fire Department reported a large wildfire about fifteen miles north northeast of Amarillo on the Alibates Ranch. The fire was approximately two miles south of the microwave tower on the east side of State Highway 136 very near the Potter County and Carson County line.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Potter County Fire Department reported a large wildfire about fifteen miles north northeast of Amarillo on the Alibates Ranch. The fire was approximately two miles south of the microwave tower on the east side of State Highway 136 very near the Potter County and Carson County line. The wildfire was started by lightning and burned about seven hundred and fifty acres. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 21, 2:32 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 21, 2:32 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
332 AM CDT TUE AUG 21 2007

.DISCUSSION...
THE NAM12 DID A PRETTY GOOD JOB WITH FORECASTING THE PRECIP YESTERDAY
AND YESTERDAY EVENING...WILL FOLLOW CLOSELY AGAIN TODAY AND TONIGHT.
SURFACE TROUGH WILL BE THE PLAYER ALONG WITH DAYTIME HEATING TO GET
CONVECTION GOING THIS AFTERNOON AND THIS EVENING. WITH UPPER RIDGE
DOMINATING ACROSS THE PANHANDLES...LITTLE OR NO UPPER LEVEL SUPPORT
FOR CONVECTION. MOS GUIDANCE COMING IN COOLER TODAY THAN MONDAY
ALTHOUGH GUIDANCE HAS BEEN SOME THREE TO FIVE DEGREES TOO COOL ON MAX
TEMPS THE PAST COUPLE OF DAYS. CURRENT MAX TEMPS FOR TODAY LOOK RIGHT
ON TRACK AND WILL NOT MAKE ANY CHANGES. IN FACT...TEMPS THROUGH THE
FORECAST PERIOD APPEAR TO BE IN GOOD SHAPE AND HAVE ONLY MADE A
COUPLE OF MINOR TWEAKS HERE AND THERE...MAINLY TO THE MIN TEMPS.
SURFACE TROUGH OVER EASTERN NM NOT FORECASTED TO MOVE MUCH FURTHER
EAST TODAY AS IT DID ON MONDAY. THEREFORE...FEEL CONVECTION WILL BE
CONFINED TO THE FAR NORTHWEST AND WESTERN SECTIONS OF THE FORECAST
AREA THIS AFTERNOON AND EVENING. LEFT DRY FORECAST ALONE FOR TODAY
AND THEN ADJUSTED SLIGHT CHANCE POPS TONIGHT ACROSS THE FAR WESTERN
AND NORTHWESTERN SECTIONS. A LITTLE MORE HELP IN THE WAY OF UPPER
LEVEL SUPPORT WEDNESDAY IN THE FORM OF SHORTWAVE TROUGH MOVING EAST
OUT OF EASTERN CO AND NORTHEASTERN NM. BUMPED UP POPS WEDNESDAY TO
CHANCE ACROSS THE NORTHWEST SECTIONS OF THE FORECAST AREA AND SLIGHT
CHANCE WEDNESDAY EVENING.

COLD FRONT FORECASTED TO PUSH SOUTHEAST INTO SOUTHEASTERN CO AND
WESTERN/SOUTHWESTERN KS BY THURSDAY NIGHT. FEEL CONVECTION WILL
REMAIN NORTH OF THE FORECAST AREA AND WENT WITH DRY FORECAST THURSDAY
AND THURSDAY NIGHT. FRONTAL BOUNDARY THEN FORECASTED TO PUSH INTO THE
NORTHERN SECTIONS OF THE PANHANDLES BY FRIDAY MORNING AND THEN STALL
OUT BY FRIDAY AFTERNOON. KEPT SLIGHT CHANCE POPS MAINLY FRIDAY
AFTERNOON FOR THE NORTHERN HALF OR TWO-THIRDS OF THE FORECAST AREA
AND THEN SLIGHT TO CHANCE POPS FRIDAY NIGHT AS SHORTWAVE TROUGH MOVES
ACROSS KS AND THE PANHANDLES. FRONT FORECASTED TO BECOME STATIONARY
ACROSS THE PANHANDLES SATURDAY AND THEN MOVE SOUTH OF THE FORECAST
AREA SATURDAY NIGHT. WENT WITH SLIGHT CHANCE POPS SATURDAY AND
SATURDAY NIGHT AS SHORTWAVE ENERGY FORECASTED TO TRACK EAST OUT OF NM
AND PLENTY OF LOW LEVEL MOISTURE IN PLACE BEHIND THE FRONTAL BOUNDARY
WITH UPSLOPE SURFACE FLOW. LEFT SUNDAY THROUGH THE REMAINDER OF THE
EXTENDED PERIOD ALONE AS DRY FORECAST LOOKS TO BE ON TRACK FOR NOW.

SCHNEIDER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                94  69  92  69  92 /   5  10  10   5  10
BEAVER OK                  99  72  98  71  99 /   5  10  20  10  10
BOISE CITY OK              99  68  93  66  95 /   5  20  30  20   5
BORGER TX                  99  72  93  73  94 /   5  10  10  10  10
BOYS RANCH TX              98  72  97  71  98 /   5  10  10  10  10
CANYON TX                  97  68  94  68  95 /   5  10  10   5  10
CLARENDON TX               94  69  91  71  91 /   5   5  10   5  10
DALHART TX                 98  68  95  66  96 /   5  20  20  20   5
GUYMON OK                  99  71  96  70  97 /   5  20  20  10   5
HEREFORD TX                93  67  92  67  95 /   5  10  10  10  10
LIPSCOMB TX                97  71  94  74  95 /   5  10  10   5  10
PAMPA TX                   94  69  88  71  89 /   5  10  10   5  10
SHAMROCK TX                93  70  91  72  92 /   5   5  10   5  10
WELLINGTON TX              94  71  94  72  94 /   5   0  10   5  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/17
Hazardous weather outlook, Aug 20, 10:51 PM CST, 5 hours 39 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1151 PM CDT MON AUG 20 2007

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1151 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE ACROSS THE
EASTERN TEXAS PANHANDLE AND EASTERN OKLAHOMA PANHANDLE THROUGH
TONIGHT. SEVERE WEATHER IS NOT EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE WESTERN HALF
OF THE PANHANDLES MONDAY NIGHT...AND THEN PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES FRIDAY THROUGH SATURDAY NIGHT. ANY STORMS THAT
FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.
HOWEVER...HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT
FORM...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRAMAR

In the hours before

Local storm report, Aug 20, 10:43 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1143 PM CDT MON AUG 20 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             5 S TURPIN              36.80N 100.88W
08/20/2007  M0.75 INCH       BEAVER             OK   TRAINED SPOTTER

            ON HIGHWAY 83

1003 PM     HAIL             2 W ADAMS               36.75N 101.12W
08/20/2007  M0.75 INCH       TEXAS              OK   TRAINED SPOTTER

1045 PM     TSTM WND GST     1 E TWICHELL            36.44N 100.71W
08/20/2007  E60 MPH          OCHILTREE          TX   TRAINED SPOTTER

            AT LEAST 60 MPH WINDS...WAS FORCED OFF THE ROAD

1048 PM     HAIL             2 E TWICHELL            36.44N 100.69W
08/20/2007  M1.00 INCH       OCHILTREE          TX   TRAINED SPOTTER

            PENNY TO QUARTER SIZE HAIL

&&

KRAMAR
Special weather statement, Aug 21, 3:32 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
432 AM CDT TUE AUG 21 2007

TXZ012-017-211030-
POTTER TX-RANDALL TX-
432 AM CDT TUE AUG 21 2007

...STRONG THUNDERSTORMS MOVING INTO POTTER AND RANDALL COUNTIES...

AT 432 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM STRETCHING FROM 5 MILES EAST OF AMARILLO
TO 8 MILES NORTHEAST OF PALO DURO CANYON...MOVING WEST AT 10 MPH.
FREQUENT LIGHTNING...ONE HALF INCH SIZE HAIL...AND WINDS AROUND 50
MPH ARE POSSIBLE.

IN ADDITION...THE SLOW MOVEMENT OF THE THUNDERSTORMS ARE RESULTING
IN LOCALLY HEAVY RAINFALL WITH RATES OF ONE TO TWO INCHES PER HOUR.
THIS WILL RESULT IN RAPID PONDING OF WATER ON AREA ROADWAYS AS WELL
AS RAPID RUNOFF INTO STREAMS...CREEKS...AND DRAINAGE AREAS.

AS THE STORMS MOVE TO THE WEST...THEY WILL MOVE ACROSS PORTIONS OF
AMARILLO...THE NORTH RIM OF PALO DURO CANYON...AND LAKE TANGLEWOOD.
PERSONS LOCATED IN OR TRAVELING THROUGH THESE AREAS SHOULD PREPARE
FOR HEAVY RAINFALL AND HAZARDOUS DRIVING CONDITIONS.

JORDAN
Special weather statement, Aug 21, 4:02 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
502 AM CDT TUE AUG 21 2007

TXZ013-211045-
CARSON TX-
502 AM CDT TUE AUG 21 2007

...STRONG THUNDERSTORM IN SOUTHWESTERN CARSON COUNTY...

AT 502 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF PANTEX MOVING WEST AT 5
MPH. FREQUENT LIGHTNING...ONE HALF INCH SIZE HAIL...AND WINDS AROUND
50 MPH ARE POSSIBLE.  IN ADDITION...THE SLOW MOVEMENT OF THE
THUNDERSTORM WILL RESULT IN LOCALLY HEAVY RAINFALL WITH RAINFALL
RATES APPROACHING ONE TO TWO INCHES PER HOUR AT TIMES.

PERSONS TRAVELING ALONG HIGHWAY 60 BETWEEN AMARILLO AND PANHANDLE
SHOULD BE PREPARED FOR POOR VISIBILITIES AND PONDING OF WATER ON
AREA ROADWAYS...BOTH OF WHICH WILL RESULT IN HAZARDOUS DRIVING
CONDITIONS.  THE LOCALLY HEAVY RAINFALL WILL ALSO RESULT IN RAPID
RUNOFF INTO DRAINAGE AREAS...STREAMS...AND CREEKS.

JORDAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
August 21, 4:30 AM CST to 5:30 PM CST
Where
Potter forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47000.